Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 16, 2021Lawrence County, Ohio

NWS Charleston, WV issued this special weather statement at Jul 16, 2021, 2:44 PM EDT for Lawrence County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 2:44 PM EDT (18:44 UTC)
Expired
Jul 16, 2021, 3:15 PM EDT
In force
31 min
Issued by
NWS Charleston, WV

County Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS81 KRLX 161844
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
244 PM EDT Fri Jul 16 2021

OHZ086-087-161915-
Gallia-Lawrence-
244 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GALLIA AND CENTRAL
LAWRENCE COUNTIES...

At 243 PM EDT, a strong thunderstorm was located near Lake Vesuvius,
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ironton, Lake Vesuvius, Gallia, Vernon, Waterloo, Gage, Pedro and
Centerpoint.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3868 8276 3868 8270 3875 8270 3875 8266
      3885 8265 3884 8258 3885 8257 3885 8245
      3880 8225 3854 8269 3859 8275 3860 8274
      3865 8277
TIME...MOT...LOC 1843Z 226DEG 31KT 3866 8270 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:44 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 16, 2:44 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
244 PM EDT Fri Jul 16 2021

.SYNOPSIS...
High pressure departs this morning. Unsettled weather returns
this afternoon through the weekend, as a cold front moves
through. A weak disturbance will affect the area by midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1125 AM Friday...

Quiet morning across the region with just an isolated shower
across the far northern portion of the region earlier. Cumulus
field is starting to blossom across portions of the area, but
mostly sunny to sunny skies still prevail across most of the
area. Slightly lowered the high temperatures for today, and
adjusted the hourly grids accordingly. Also updated the Sky/PoP
grids over the next several hours to match the current trends.
The rest of the forecast remains on track.

As of 635 AM Friday...

No changes needed at this time this quiet summer morning.

As of 335 AM Friday...

Surface high pressure beneath ridging aloft this morning give
way to an upper level short wave trough, and associated weak
cold front and low pressure center approaching from the west
this afternoon. This is likely to fire showers and thunderstorms
west of the Ohio River this afternoon and evening. This is
where the greatest instability, perhaps 3 KJ/kg or better, and
modest shear are forecast, presenting a marginal risk for
damaging wind threat, particularly given an inverted V sounding
below the LCL near h85. With this, a marginal risk for flash
flooding arises there, especially if and where a thunderstorm
hits more than once.

Farther east, thunderstorms will be more of the isolated,
diurnally driven variety.

Convection will tend to die down with the loss of heating
tonight, but, with the aforementioned systems getting closer, a
band or two of weakening showers and thunderstorms may make it
eastward across much of the forecast area overnight tonight.

Central guidance actually took temperatures up a tick or two
across the lowlands east of the Ohio River today, with upper 80s
to lower 90s taking peak heat indices into the lower to mid 90s
on dew points in the upper 60s to lower 70s. Another warm and
humid night is depicted ahead of the approaching cold front
tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 345 AM Friday...

A slow frontal passage takes place on Saturday into Sunday and
model consensus seems to be on track with timing and location.
Accepted the solution from central guidance and only added
slight modifications which equated to likely POPs flaring up
Saturday morning to categorical through the afternoon. Likely
rain showers tapers off in the late evening then chance showers
thereafter into Sunday morning. For Sunday, POPs increase
slightly along the higher elevations and spread into the
lowlands through the afternoon in response to the slow moving
semi-stationary frontal band trying to make its way through the
area.

As the front kicks out early Monday morning precipitation
tapers off providing relief to the area for the rest of Monday,
besides maybe a few isolated diurnal showers and/or storms.
With the lack of shear, not expecting severe storms at this
time, however with anomalously high PWATs, long skinny CAPE and
sufficient low to mid level moisture, excessive rainfall within
storms is a possibility. Not a whole lot of QPF expected,
generally about half inch to an inch during frontal passage,
although we are in a marginal threat for excessive rainfall
which means that any convection could bring about more intense
rainfall and could lead to isolated hydro issues. This could
make low lying and flood prone areas vulnerable to minor
flooding issues if under repeated bouts of heavy rain through
the rest of the weekend.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 345 AM Thursday...

For the extended period, a couple upper level disturbances will
traverse through possibly enhancing the potential for diurnal
showers or storms intermittently through the week. First one,
an upper level short wave dropping down a weak boundary on
Wednesday promoting increased POPs and thunderstorm potential.
The next main feature will be a system possibly bringing a cold
front through on Friday. Long range models are not at all in
agreement with this solution so decided to accept guidance and
left just slight to chance POPs in for the remainder of the
period and kept any thunderstorm potential capped at slight
chances for just Friday afternoon.

Temperatures look average until about Thursday where a slight
warming trend goes into effect where temperatures will exceed
climatological norms by a few degrees.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 240 PM Friday...

VFR persists across all terminals currently. After a quiet start
to the day, scattered showers and thunderstorms have formed,
mainly across the western portion of the forecast area.
Activity should for the most part remain across this area, with
VCTS being included in the TAFS for terminals across this region.
Have all terminals remaining VFR through the evening, but brief
IFR/MVFR restrictions will be possible for any terminals
affected by heavier showers or storms.

Shower/storm activity should quiet down for the overnight in
general, although an isolated shower/storm cannot be ruled out.
Some valley fog across the southern portions of the area is
possible, as well as for those areas that receive rainfall,
but currently only have EKN experiencing any restrictions at
this point from fog. Any morning fog should dissipate rather
quickly tomorrow morning, with ceilings gradually lowering
tomorrow morning as a cold front approaches. MVFR, possibly IFR,
restrictions will be possible starting after 10Z tomorrow
morning, with locations further north and west being affected
first, as the front gradually progresses to the southeast.

Winds throughout the period will be light, mainly under
5-10 kts, with a few higher gusts possible, under a general SW
heading.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Showers/storms this afternoon and evening
could cause brief restrictions, mainly at CRW, HTS, and PKB. Fog
coverage/intensity tonight could differ from the current
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR forecast, but brief IFR possible in
showers/thunderstorms this weekend, mainly during the
afternoons and evenings. Patchy morning fog is also possible
each morning, especially where rain occurs the evening before.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...TRM/04
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...04
Hazardous weather outlook, Jul 16, 4:40 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
440 AM EDT Fri Jul 16 2021

KYZ101-OHZ066-067-075-076-083>087-170845-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-
440 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. A
marginal threat for severe thunderstorms exists as well as a
marginal threat for excessive rainfall. The strongest storms will
have the potential to produce strong winds, and heavy downpours which
may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible from Saturday through the weekend as a
cold front slowly moves through the area. A marginal threat for
excessive rainfall will exist on Saturday. The strongest storms will
have the potential to produce strong winds, and heavy downpours
which may lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-170845-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
440 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southwest Virginia and much
of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. The
strongest storms will have the potential to produce strong winds, and
heavy downpours which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible from Saturday through the weekend as a
cold front slowly moves through the area. A marginal threat for
severe storms exist for Saturday as well as a marginal threat for
excessive rainfall. The strongest storms will have the potential to
produce strong winds, and heavy downpours which may lead to isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-170845-
Carter-Boyd-Lawrence KY-
440 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today ahead of a frontal boundary. The
strongest storms will have the potential to produce strong winds, and
heavy downpours which may lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible from Saturday through the weekend as a
cold front slowly moves through the area. A marginal threat for
excessive rainfall exists on Saturday. The strongest storms will
have the potential to produce strong winds, and heavy downpours which
may lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 16, 1:20 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
120 PM EDT Fri Jul 16 2021

KYZ101-102-161800-
Greenup-Carter-
120 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND CARTER
COUNTIES...

At 120 PM EDT, a strong thunderstorm was located over Triplett, or 8
miles northeast of Morehead, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn,
Soldier, Globe, Hopewell, Brushart, Hitchins and Warnock.

This includes Interstate 64 in Kentucky between mile markers 149 and
176.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3842 8324 3847 8319 3849 8319 3853 8315
      3859 8304 3832 8281 3821 8308 3827 8318
      3823 8322 3819 8323 3819 8326 3822 8329
      3821 8330 3832 8334
TIME...MOT...LOC 1720Z 233DEG 26KT 3830 8338

ABE
Special weather statement, Jul 16, 2:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
244 PM EDT Fri Jul 16 2021

OHZ086-087-161915-
Gallia-Lawrence-
244 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GALLIA AND CENTRAL
LAWRENCE COUNTIES...

At 243 PM EDT, a strong thunderstorm was located near Lake Vesuvius,
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ironton, Lake Vesuvius, Gallia, Vernon, Waterloo, Gage, Pedro and
Centerpoint.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3868 8276 3868 8270 3875 8270 3875 8266
      3885 8265 3884 8258 3885 8257 3885 8245
      3880 8225 3854 8269 3859 8275 3860 8274
      3865 8277
TIME...MOT...LOC 1843Z 226DEG 31KT 3866 8270

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:18 PM EDTSpecial Weather StatementRLXMason27 min
Jul 16, 4:13 PM EDTSpecial Weather StatementRLXWirt, Wood47 min
Jul 16, 6:49 PM EDTSpecial Weather StatementRLXMingo41 min
Jul 16, 3:21 PM EDTSpecial Weather StatementRLXMorgan39 min
Jul 16, 3:31 PM EDTSpecial Weather StatementRLXVinton44 min
Jul 16, 3:44 PM EDTSpecial Weather StatementRLXAthens31 min
Jul 16, 4:38 PM EDTSpecial Weather StatementRLXWashington52 min
Jul 16, 6:00 PM EDTSpecial Weather StatementRLXJackson30 min
Jul 15, 8:01 PM EDTSpecial Weather StatementRLXCarter29 min
Jul 16, 1:20 PM EDTSpecial Weather StatementRLXCarter40 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.